Bullous Pemphigoid-like Skin Eruption during Treatment with Rivaroxaban: A Clinical Case Study

  • Cristiana Ferreira Serviço de Imunoalergologia, Centro Hospitalar Vila Nova de Gaia/Espinho, Portugal
  • Ana Oliveira Serviço de Dermatologia, Centro Hospitalar Vila Nova de Gaia/Espinho, Portugal
  • Antonia Furtado Serviço de Anatomia Patológica, Centro Hospitalar Vila Nova de Gaia/Espinho, Portugal
  • Natividade Rocha Serviço de Dermatologia, Centro Hospitalar Vila Nova de Gaia/Espinho, Portugal
  • Jose Almeida Ribeiro Serviço de Medicina Interna, Centro Hospitalar Vila Nova de Gaia/Espinho, Portugal

Keywords

rivaroxaban, bullous pemphigoid-like, cutaneous drug eruptions

Abstract

Little has been documented about hypersensitivity reactions caused by treatment with rivaroxaban. This paper reports a bullous pemphigoid-like skin eruption that occurred in a 76-year-old female patient during rivaroxaban treatment. This case highlights the vigilance required by healthcare workers in recognising potential adverse effects of newly marketed drugs and in making medication changes when necessary. A bullous pemphigoid-like eruption due to treatment with rivaroxaban has not, to the best of the Authors’ knowledge, been reported previously in the literature.

References

  • Goldsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ, Wolff K. Fitzpatrick’s dermatology in general medicine, 8th ed. New York: McGraw-Hill, 2012.

  • Lee A, Thomson J. Drug-induced skin reactions. In: Lee A, ed. Adverse drug reactions. 2nd ed. London: Pharmaceutical Press, 2006, pp. 125–56.

  • Ma HJ, Hu R, Jia CY, Yang Y, Song LJ. Case of drug-induced bullous pemphigoid by levofloxacin. J Dermatol 2012;39:1086–87.

  • Miguel-Gomez L, Fonda-Pascual P, Carrillo-Gijon R, Muñoz-Zato E. Bullous hemorrhagic dermatosis probably associated with enoxaparin. Indian J Dermatol Venereol Leprol 2016:82:319–20.

  • Perry A, Sparling JD, Pennington M. Bullous pemphigoid following therapy with an oral beta-blocker. J Drugs Dermatol 2005;4:746–48.

  • Gupta S, Alam K, Palaian S, Singh M, Dwari B, Prabhu S, et al. Metronidazole induced bullous fixed drug eruptions: a case report and a review of literature. Internet J Derm 2006;5:1–6.

  • Bayer HealthCare AG. Xarelto (rivaroxaban): Summary of product characteristics as approved by the European Commission, 2011. Available from: http://www.ema.europa.eu/docs/en_GB/document_library/EPAR_-_Product_Information/human/000944/WC500057108.pdf

  • Calonje JE, Brenn T, Lazar A, McKee PH. McKee’s pathology of the skin. 4th ed. Philadelphia: Elsevier Saunders, 2012.

  • Weedon D, Strutton G, Rubin AI. Weedon’s skin pathology. 3rd ed. Edinburgh: Churchill Livingstone/Elsevier, 2010.

  • Maldonado Cid P, Alonso de Celada RM, Noguera Morel L, Feito-Rodríguez M, Gómez-Fernández C, Herranz Pinto P. Cutaneous adverse events associated with heparin. Clin Exp Dermatol 2012;37:707–11.

  • Scherer K, Tsakiris DA, Bircher AJ. Hypersensitivity reactions to anticoagulant drugs. Curr Pharm Des 2008;14:2863–73.

  • Bircher AJ, Harr T, Hohenstein L, Tsakiris D. Hypersensitivity reactions to anticoagulant drugs: diagnosis and management options. Allergy 2006;61:1432–40.

  • Vernon HM, Nielsen AK, O’Bryan EC. Hypersensitivity reaction after administration of rivaroxaban (Xarelto). Am J Emerg Med 2016;34:1325.e1-2.

  • Yates J, Choudry M, Keys G. A case report describing a suspected rivaroxaban hypersensitivity reaction in a surgical patient. J Clin Pharm Ther 2013;38:159–61.
  • Published: 2018-01-15

    Issue: Vol 5 No 3 (view)

    Section: Articles

    How to cite:
    Ferreira, C., Oliveira, A., Furtado, A., Rocha, N., & Almeida Ribeiro, J. (2018). Bullous Pemphigoid-like Skin Eruption during Treatment with Rivaroxaban: A Clinical Case Study. European Journal of Case Reports in Internal Medicine, 5(3). https://doi.org/https://doi.org/10.12890/2018_000724